Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 147, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 21, 1998, 7:16 AM CDT for Chase County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 1998, 7:16 AM CDT (12:16 UTC)
- Expired
- Jun 21, 1998, 8:20 AM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Chase County, KS
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 0.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -533 J/kg
- Mixed-layer LCL
- 1250 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
742 WUUS1 KICT 211215 RRA SVRICT KSC017-211320- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 716 AM CDT SUN JUN 21 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHASE COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 820 AM CDT * AT 715 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM 25 MILES NORTH OF EL DORADO OR JUST EAST OF FLORENCE...MOVING TO THE EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CEDAR POINT CLEMENTS CHASE STATE PARK COTTONWOOD FALLS MATFIELD GREEN THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS IMMEDIATELY. HEAVY RAINS FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. MRU
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:00 AM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, Jun 21, 3:00 AM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 300 AM CDT SUN JUN 21 1998 SHORT TERM: TSTMS FIRED ALG STNRY FNT XTNDG FM NW MO=>SE KS=>ACRS NRN OK=>NRN TX PNHDL @ 05Z. FNT TO RMN STNRY THRUT 1ST PD & W/ PRSTNT CNVG ALG FNTL BNDRY & ABNDT MSTR TO PLAY W/ TSTMS TO PRST INTO MRNG ACRS SC & SE SXNS. PER FNTL PSNG W/ EMPLOY AN UNORTHODOX ZN CONFIGN BRKG OFF OK BDR COUNTIES ACRS BOTH SC & SE AND 2ND TIER SE KS COUNTIES (EK..WL & NO) INTO ONE ZN. AS SUCH HIGHEST POPS TO BE FOUND HERE (ABT 40-60%). IN ALL PROBABILITY WL PUT SE SXN @ HIGHER END OF POP SPECTRUM WHERE MSTR GTR. W/ SLO MVMT TSTMS TO PRODUCE +SHRA W/ COPIOUS RAINFALLS A GOOD BET @ SOME LOCALES. WL EMPLOY SUCH WORDING IN C & SC ZNS. FFGS RUNNING HIGH SO WL NOT ISSUE FFA @ THIS JUNCTURE. FNTS PRESENCE TO MAKE TEMP FCSTG INTERESTING. YDA THE MERCURY SOARED TO NR 110F AT ABT 5 LOCATIONS ACRS SC KS (MY SIDEKICK ON THE MESO SIDE ATTRIBUTES THIS TO A HEAT BURST THAT JUST HAPPENED TO LAST ALL AFTERNOON. I AGREE). GUID MAXS ARE FRLY CLOSE & WONT DEV FROM THEM. LONG TERM: STNRY FNT RMNG DRAPED ALG/NR KS/OK BDR TO ALLOW FOR INCRD LWR-LVL MSTR POOLING THAT WL RCH FRTHR N INTO C SXN. W/ STNRY FNT XTNDG NW INTO HI PLNS CNVG TO INCR W OF CWA LTR THIS AFTN & H7-H5 SHRTWV VEN- TURING INTO THE NEIGHBORHOOD INDUCING INCRD UVM TSTMS TO DVLP ACRS C SXN AS WELL. HENCE 40% POP WARRANTED THIS SXN TNGT W/ 40-60& CONTD ACRS SC & SE SXNS. LTL DIFF IN GUID MINS & GENLY FLWD. NGM TRIES TO LIFT FNT SLOLY N AS WRMFNT TAKING BNDRY TO KS/NEBRASKA BDR BY TMW EVE W/ ETA FAR MORE HESITENT..STRADLLING FNTL BDNRY NR KS/OK BDR. GIVEN NRLY ZONAL FLO H7 & ABV AM BIASING TWD ETAS MORE SRLY PSNG OF FNTL BNDRY TMW. HENCE AM PICTURING INCRD OVR-RUNNING PCPN & TSTMS CWA-WIDE TMW....SPCLY C SXN. PER COORD W/ TOP THIS MATCHES WELL W/ THEIR GAMEPLAN. PER ABV RSNS AM BIASING TWD MORE CONSERVATIVE FAN SOLN FOR TMWS MAXS ACRS THE BOARD. ES FCSTID = 4 ICT 90 70 94 71 / 40 40 40 10 HUT 90 69 93 71 / 40 40 40 10 EWK 90 70 93 71 / 40 40 40 10 EQA 90 70 93 70 / 40 40 40 10 WLD 91 73 94 70 / 40 60 40 30 RSL 89 67 88 71 / 30 40 40 40 GBD 89 67 89 71 / 30 40 40 40 SLN 89 67 89 71 / 30 40 40 40 MPR 89 67 89 71 / 30 40 40 40 CFV 91 73 94 70 / 40 60 40 30 CNU 91 72 93 70 / 40 60 40 30 K88 90 70 92 70 / 40 40 40 10 .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:46 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 59 min |
| Jun 20, 8:07 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 43 min |
| Jun 20, 8:47 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 43 min |
| Jun 20, 8:49 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 46 min |
| Jun 20, 9:01 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 54 min |
| Jun 20, 9:40 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 60 min |
| Jun 20, 9:56 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 34 min |
| Jun 21, 1:08 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 42 min |
| Jun 21, 4:46 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson | 64 min |
| Jun 21, 4:51 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 64 min |
| Jun 21, 5:02 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Marion | 63 min |
| Jun 21, 5:22 AM CDT | Severe Thunderstorm Warning | ICT | Rice | 63 min |
| Jun 21, 5:30 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 65 min |
| Jun 21, 6:00 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 60 min |
| Jun 21, 6:08 AM CDT | Severe Thunderstorm Warning | ICT | McPherson | 62 min |
| Jun 21, 6:31 AM CDT | Severe Thunderstorm Warning | ICT | Harvey | 64 min |
| Jun 21, 6:50 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.